Continuous Subcutaneous Ketamine Infusion May Induce Tacrolimus and Sirolimus Clearance: A Case Report

Read full text
Authors: Jana Stojanova, Bridin Murnion, Fay Burrows, Lilibeth Carlos, Tomoyuki Mizuno, Takanobu Nadai, Kei Irie, Nuala Helsby, K. Muthiah, R DAY
Cited by: 1
References: 14

Abstract

BACKGROUND: Drug interactions involving immunosuppressants can compromise transplant outcomes. Although repeated ketamine administration induces hepatic enzymes in experimental models, clinical reports of induced clearance of cytochrome P450 (CYP) substrates are lacking. Continuous subcutaneous ketamine infusions are increasingly used for acute pain management. We present a case of difficult-to-maintain tacrolimus and sirolimus concentrations in the context of subcutaneous ketamine infusion for acute pain management. METHODS: A 55-year-old male heart transplant recipient received continuous subcutaneous ketamine (5.2-10.4 mg/h) for pain management following lower limb thrombectomy. Tacrolimus and sirolimus concentrations were monitored throughout hospitalization and rehabilitation. Population pharmacokinetic modeling with Bayesian estimation characterized temporal clearance changes, incorporating inter-occasion variability across six periods (pre-, during-, and weekly post-ketamine administration for 4 weeks). RESULTS: Following ketamine initiation, tacrolimus and sirolimus concentrations remained subtherapeutic despite dose escalations of 1.8-fold and 5-fold, respectively. Pharmacokinetic modeling revealed approximately 2-fold clearance increases during ketamine administration, peaking 1 week after initiation. Following ketamine discontinuation, tacrolimus and sirolimus concentrations progressively increased over 3 weeks, consistent with enzyme induction and recovery. Drug Interaction Probability Scale assessment indicated probable interaction (score + 5). Brief concomitant flucloxacillin use may have contributed to the observed changes. CONCLUSIONS: This case provides preliminary evidence of potential interaction between ketamine and CYP3A4-metabolized immunosuppressants. Clinicians should consider increased therapeutic drug monitoring when using ketamine with narrow therapeutic range medications, continuing approximately 3 weeks post-discontinuation.

Fields of Study & Subjects

Treatment of Major Depression Pharmacogenetics and Drug Metabolism Drug-Induced Hepatotoxicity and Protection

Publication details

Journal / source
Pharmacotherapy The Journal of Human Pharmacology and Drug Therapy
Publisher
Wiley
Volume
46
Issue
6
Pages
e70150–e70150
Publication date
11 May 2026
Language
EN